Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 73, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 17, 2005, 3:23 PM EDT for Richland County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2005, 3:23 PM EDT (19:23 UTC)
- Expired
- May 17, 2005, 4:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Richland County, SC
The radar
The Columbia radar (KCAE), 20 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1363 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 171925
SVRCAE
SCC079-172000-
/O.NEW.KCAE.SV.W.0073.050517T1923Z-050517T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
323 PM EDT TUE MAY 17 2005
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 400 PM EDT
* AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS. THIS STORM WAS LOCATED NEAR DENTSVILLE...MOVING SOUTH AT 5
MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
ARCADIA LAKES...
FOREST ACRES...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE, AT 1, 800,
7 7 5, 7 1 9 9.
LAT...LON 3410 8086 3412 8096 3399 8104 3390 8097
3392 8085
$$
MCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:50 PM EDT, 33 minutes earlier.
Area forecast discussion, May 17, 2:50 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC ISSUED BY NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 250 PM EDT TUE MAY 17 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY)... KCAE 88D LOOPS INDICATE JUST ISOLATED DEEP CONVECTION ALONG AND EAST OF I-26 ATTM AND MSAS TRENDS REFLECT THIS...WITH A INSTABILITY AXIS AND LLVL MOISTURE FLUX CONVERGENCE MAX ACRS THIS PART OF THE CWFA. AIRMASS ACRS THE CSRA HAS DESSICATED...WITH SFC DWPTS TUMBLING INTO THE UPPER 50S. ON THE LARGE SCALE...FEEL STORMS WILL CONTINUE TO PERCOLATE THROUGH MAX HTG FOLLOWED BY A DIMINISHING TREND THRU MID-EVENING...BUT WILL ADJUST POPS WITH A NE TO SW GRADIENT BASED ON CURRENT MOISTURE/STABILITY TREND. DEBRIS CLDS SHOULD LINGER INTO THE EARLY OVERNIGHT GIVING WAY TO SOME LATE NITE LOW CLDS AND FOG. EVEN THOUGH SOME SEMBLANCE OF CYCLONIC CIRCULATION REMAINS ON WEDNESDAY...MEAN FLOW IS A BIT WEAKER AND INSTABILITY LOOKS TO BE LESS...WILL CARRY JUST A SLIGHT CHANCE FOR DIURNALLY FIRED ACTIVITY CWFA WIDE. DISCREPANCIES AMONG 12Z MODELS NOTED IN THE MEAN PATTERN FOR THURSDAY AND FRIDAY...WITH THE GFS CUTTING OFF A LOW WELL UPSTREAM AND DRIFTING IT SOUTH...AND THE NAM MAINTAINING A MORE PROGRESSIVE SYSTEM...GENERALLY RESULTING IN A SLUG OF DEEP LAYERED FORCING AND RH BY FRIDAY. AT THIS JUNCTURE...PATTERN DIFFERENCES SHOULD HAVE LITTLE EFFECT ON THE SENSIBLE WX FOR DAYS 2-3...WITH BASICALLY A DAILY INCREASE IN DEEP CONVECTIVE CHANCES. && .LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)... SOME CHANGES ARE NECESSARY BASED ON LATEST HPC SCENARIO OF BRINGING BACK DOOR COLD FRONT THROUGH FRIDAY NIGHT...INCLUDING RAISING POP FRIDAY NIGHT AND SATURDAY...AND LOWERING HIGH TEMPS AS WELL. THIS SOLUTION IS BY NO MEANS CERTAIN AS ENSEMBLES SHOW A GREAT DEAL OF SPREAD...ESPECIALLY WHERE SUNDAY HIGH TEMP IS CONCERNED. WILL ACCEPT HPC SOLUTION BUT MAY NUDGE UP A FEW DEGREES IN DIRECTION OF MEAN. A COLD FRONT IS EXPECTED TO CROSS THE REGION QUICKLY ON MONDAY AFTERNOON/EVENING...BRINGING ANOTHER ROUND OF CONVECTION. WILL KEEP POP IN LOW CHANCE RANGE. THEREAFTER...EXPECT DAY 7 TO BE DRY. && .AVIATION... ATMOSPHERE WILL BE CONVECTIVELY UNSTABLE THIS AFTERNOON WITH SCATTERED THUNDERSTORMS EXPECTED ACROSS THE SAVANNAH RIVER VALLEY AND THE MIDLANDS. STORMS WILL BE HANDLED WITH A VCTS UNTIL CONVECTIVE TRENDS INDICATE BETTER TIMING OF IMPACT AT VARIOUS TAF SITES. THE ACTIVITY SHOULD CONTINUE UNTIL A FEW HOURS PAST SUNSET AND INSTABILITY IS USED UP. PLENTY OF CONVECTIVE DEBRIS WILL REMAIN INTO THE EARLY MORNING HOURS. EASTERLY FLOW SHOULD HELP LOW STRATOCU CEILING DEVELOP IN THE MVFR CATEGORY BY 06Z OR SO...WITH MVFR FOG LIKELY AT ALL TAF SITES. FORECAST SOUNDINGS INDICATE STRONG POSSIBILITY THAT VIS/CEILING COULD GO DOWN INTO IFR RANGE AROUND SUNRISE. FOG AND LOW STRATUS SHOULD BURN OFF BY MID MORNING ON WEDNESDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
In the hours before
Special weather statement, May 17, 11:40 AM EDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC ISSUED BY NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 1140 AM EDT TUE MAY 17 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 171745- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ... EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN... CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN... LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING... WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA... BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL... WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING... SUMMERTON...BAMBERG...DENMARK 1140 AM EDT TUE MAY 17 2005 ...SEVERE WEATHER OUTLOOK... A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A WEAK COLD FRONT WILL STALL ACROSS THE MIDLANDS EARLY THIS AFTERNOON...AND IN CONJUNCTION WITH A MODERATELY UNSTABLE ATMOSPHERE ...SCATTERED THUNDERSTORMS WILL BE THE RESULT. IT IS LOOKING LIKE THERE WILL BE JUST ENOUGH WIND AND DRY AIR IN THE MIDDLE LEVELS OF THE ATMOSPHERE FOR A FEW CLUSTERS OF ORGANIZED STORMS TO FORM. IF THIS IS THE CASE...THEN THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL TO THE SIZE OF PENNIES OR WIND GUSTS TO 60 MPH. STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO...OR YOUR FAVORITE MEDIA SOURCE...FOR THE LATEST INFORMATION REGARDING THIS SEVERE WEATHER SITUATION.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 4:29 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 46 min |
| May 17, 4:35 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 40 min |
| May 17, 5:31 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 29 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.